Pennsylvania, 2012

Damaging Winds and Lightning Strike in Pennsylvania, July 24, 2012

July 24, 2012 · NWS CTP · 3 events in 1 county or zone

Thunderstorms developed early in the morning across southwest Pennsylvania on the northern edge of a large convective system moving eastward from the Ohio Valley into the central Appalachians. Strong west-northwest deep layer wind shear proved favorable for loosely organized clusters/lines with some enhanced bowing segments.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms developed early in the morning across southwest Pennsylvania on the northern edge of a large convective system moving eastward from the Ohio Valley into the central Appalachians. Strong west-northwest deep layer wind shear proved favorable for loosely organized clusters/lines with some enhanced bowing segments. These storms produced localized wind damage across portions of Somerset County. The storms also produced frequent lightning, which struck and killed a 36-year-old woman near Garrett in the southeastern corner of Somerset County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 24, 7:39 AM EST, 46 minutes earlier.

Area forecast discussion, Jul 24, 7:39 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
839 AM EDT TUE JUL 24 2012

.SYNOPSIS...
DRIER AIR WILL MOVE DOWN FROM THE NORTH TODAY. THE HUMIDITY WILL
RETURN THURSDAY AFTER A WARM FRONT PUSHES THROUGH. THE FAST WEST
TO NORTHWEST FLOW ALOFT WILL KEEP THE WEATHER UNSETTLED DURING THE
SECOND HALF OF THE WEEK AND THE FIRST PART OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MINOR UPDATE TO COVER SW PART OF THE CWA...AS ISOLATED STRONG
STORMS HAVE FORMED ACROSS THAT AREA SINCE SUNRISE...AND SEVERAL
MORE RACING SE AT 35 TO 40 KNOTS TOWARD THE SOUTHERN PART OF
THE LAUREL HIGHLANDS AND SOUTH CENTRAL MOUNTAINS.

THE SWRLY WINDS HAVE PICKED UP OVER THE LAST COUPLE OF HOURS AND
TEMPS HAVE STEADIED OR EVEN RISEN. LITTLE TO NO CONVERGENCE IS
LEFT OVER THE AREA AS THE TROUGH THAT PASSED THROUGH WRN NY AND
NERN PA IS OFF TO THE EAST. L60 DEPOINTS BEHIND A SW TO NW WIND
SHIFT LINE IS TRYING TO EMIGRATE TO THIS SIDE OF THE LOWER GREAT
LAKES. HOWEVER...THE DAY WILL MOST LIKELY START OUT HUMID. AS THE
DAY PROGRESSES...THE DRY AIR WILL SLIDE ACROSS THE REGION FROM N-S
AND MIXING WILL ALSO DRY IT UP EVEN MORE. BUT...THE SHIFT ALONG
THE FRONT AND HEATING WILL ALLOW SHRA/TSRA TO POP UP. WEAK TSRA
ARE PROGGED BY THE MODELS OVER OH AND WRN PA THIS MORNING...AND
SHOULD SLIDE TO THE EAST AND INTO THE LAURELS. STORMS SHOULD
BECOME MORE NUMEROUS ALONG THE WIND SHIFT/FRONT AS IT REACHES THE
SRN TIER. WILL KEEP THE POPS BELOW MENTIONABLE FOR THE CENTRAL COS
WITH LOW CHC POPS FROM ROUGHLY THE TURNPIKE SOUTHWARD. SLIGHT RISK
EXISTS FOR THE SRN TIER OF COS AS PEAK HEAT AND FROPA MEET UP
EARLY THIS AFTN. SHEAR IS WEAK TO MOD DURING THE MID-DAY BUT SREF
CAPES ARE AVERAGING BETWEEN 1500 AND 2000 J/KG ALONG THE SRN
BORDER. WILL MAKE MENTION OF THE SLIGHT RISK IN THE HWO BUT HOLD
OFF ON MENTIONING GUSTY WINDS/HAIL IN THE WX GRIDS JUST YET...DUE
TO UNCERTAINTY OF OCCURRANCE AND EXPECTED ISOLD/SCT COVERAGE. THE
TEMPS WILL PUSH INTO THE L90S IN THE S...BUT COULD HOLD AT 80F IN
THE NORTHERN MTS SINCE EVEN WITH MIXING THE 8H TEMPS STAY AROUND
+15C IN THE AFTN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
ANY CHANCE FOR TSRA WILL BE OVER BY EVENING...WITH CAPES WANING
WITHOUT HEAT AND LOSING MSTR BY THE BUCKETFUL. THE PWATS DROP TO
ALMOST 0.5INCH TONIGHT. THUS...CLEAR SKIES WILL LEAD TO A CHILLY
NIGHT IN THE NORTH AND CENTRAL MTS. MOS IS PLACING BFD IN THE
M40S. THIS IS REASONABLE WITH COLD ADVECTION BEFORE AND CALM AIR
OVERNIGHT. THE URBAN AREAS IN THE S COULD STAY IN THE L60S...BUT
EXPECT LOWS IN THE 50S IN GENERAL.

THE DRY AIR WILL ALSO HEAT UP QUICKLY ON WEDNESDAY...WITH HIGHS
BOUNCING BACK TO NORMALS. WARM ADVECTION KICKS IN LATE IN THE DAY
OR OVERNIGHT INTO THURSDAY MORNING AS THE SFC HIGH OVERHEAD DIPS
SOUTHWARD AND A SFC LOW MOVES INTO LWR MICHIGAN. THE STRENGTH OF
THE LOW AND TIMING COULD LEAD TO AN MCS SLIDING W-E THROUGH THE
GREAT LAKES. VERY MINOR RIDGING ALOFT WILL CREST OVER THE AREA WED
NIGHT TOO...SO ANY NIGHTTIME CONVECTION MAY WELL SLIDE TO THE
NORTH OF THE STATE. HOWEVER...WE WILL BE FIRMLY ROOTED IN THE WARM
SECTOR FOR THE DAY ON THURSDAY. THUS...THE SLIGHT RISK SHOWS UP
FOR THURSDAY AGAIN. SFC LOW CROSSES NY STATE THROUGH THE DAY
THURS...BUT THE ASSOCD FRONT DOES NOT PUSH THROUGH ENTIRELY AS
THE FLOW IS ZONAL BY THEN. SO IT MAY STAY OVER THE NORTH OR WASH
OUT OVERHEAD.

TEMPS WILL SOAR ON THURSDAY...WITH AN EARLY/WARM START. NAM 8H
TEMPS IN THE M20S MID-DAY THURS. EC/GFS ARE COOLER WITH MUCH MORE
CLOUD DEBRIS OVER AT LEAST THE NRN HALF OF THE AREA. WILL GO WITH
THE WARMER SOLUTION SINCE THE AIR TO THE WEST HAS BEEN VERY HOT
LATELY. ONLY 2 OR 3 DAYS HAVE BEEN BELOW NORMAL SO FAR THIS
JULY...AND THEY WERE SOLIDLY RAINY DAYS. BUT WE LOOK TO BE BACK
INTO THE HEAT MOVING IN FROM THE WEST. WILL GO WITH THE PERSISTENT
WARM BIAS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH CHANCES FOR SHRA/TSRA FRIDAY INTO SAT AS UPPER WAVE/COLD
FRONT SLIPS THROUGH. AHEAD OF THE COLD FRONT...TEMPS WELL ABOVE
NORMAL. SUNDAY LOOKS MAINLY DRY...BUT UNSETTLED WEATHER RETURNS BY
MON AS NW FLOW AGAIN SHARPENS TROUGH OVER GLAKES.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
LACK OF SFC CONVERGENCE HAS KEPT SHOWERS AND STORMS FROM
FORMING ACROSS THE AREA. LARGE MCS OVER THE IN/WESTERN OH
AREA...EXPECT THIS TO DROP SE...SOME MID LVL CLDS FROM THIS
TODAY.

MAIN CHANGE AT 12Z IS TO ADD THUNDER TO AOO AND JST...AS
ISOLATED CELLS AHEAD OF OH COMPLEX MAY CLIP THESE 2 SITES.
ALSO SOME FOG FOR THE NEXT HOUR OR SO AT SEVERAL SITES.

RATHER BREEZY AND WARM OUT FOR THE EARLY AM MOURS.

IT WILL REMAIN BREEZY TODAY...GIVEN THE RATHER STRONG
WINDS ALOFT.

FOR WED...LOOKING LIKE A DECENT DAY...AS HIGH PRESSURE
PREVAILS FOR MUCH OF THE DAY.

LATE WED NIGHT INTO THU STILL HAS THE POTENTIAL FOR AN ACTIVE
DAY FOR STRONG TO SEVERE STORMS...AS NTENSE WARM ADVECTION
DEVELOPS.

ANOTHER LOW PRESSURE SYSTEM FOR LATE FRIDAY COULD BRING
MORE SHOWERS AND STORMS FOR LATE FRIDAY INTO THE WEEKEND.

OUTLOOK...
WED...NO SIG WX EXPECTED.
THU-SAT...SCT TSRA IMPACTS POSSIBLE.

&&

.EQUIPMENT...
KCCX RADAR IS STILL OFFLINE AND WILL REMAIN SO THROUGH THE NIGHT
AND PERHAPS MUCH OF THE DAY. RESTORATION TIME IS UNKNOWN.
ELECTRONIC ENGINEERS ARE BEING CONSULTED AND LOCAL STAFF ARE
WORKING WITH THEM TO FIND A RESOLUTION AS SOON AS POSSIBLE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO/MARTIN
SHORT TERM...DANGELO
LONG TERM...RXR
AVIATION...MARTIN
EQUIPMENT...DANGELO
Hazardous weather outlook, Jul 24, 2:54 AM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
354 AM EDT TUE JUL 24 2012

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
056>059-063-250800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
354 AM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ033>036-064>066-250800-
SOMERSET-BEDFORD-FULTON-FRANKLIN-ADAMS-YORK-LANCASTER-
354 AM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Jul 24, 6:40 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
740 AM EDT TUE JUL 24 2012

PAZ024-033-034-241245-
BEDFORD PA-CAMBRIA PA-SOMERSET PA-
740 AM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET...NORTHERN
BEDFORD AND SOUTHWESTERN CAMBRIA COUNTIES...

AT 736 AM EDT...A STRONG THUNDERSTORM WAS NEAR BLACK LICK...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT VINTONDALE...JOHNSTOWN...DALE...BROWNSTOWN...
AND WESTMONT...GEISTOWN...LORAIN...SCALP LEVEL...AND BELMONT AND
WINDBER.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 134 AND 148...I-99 BETWEEN
MILE MARKERS 0 AND 12.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 219...ROUTE 220...STATE ROAD
56.

LAT...LON 4029 7906 4036 7900 4048 7893 4049 7892
      4014 7831 3992 7862

FORECASTER: MARTIN
Special weather statement, Jul 24, 7:31 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
831 AM EDT TUE JUL 24 2012

PAZ033>036-241315-
BEDFORD PA-FRANKLIN PA-FULTON PA-SOMERSET PA-
831 AM EDT TUE JUL 24 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BEDFORD...FULTON...
NORTHEASTERN SOMERSET AND SOUTHWESTERN FRANKLIN COUNTIES...

AT 828 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WELLS
TANNERY TO LIGONIER...MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THESE STORMS WILL AFFECT SIDELING HILL REST
AREA...MCCONNELLSBURG...CRYSTAL SPRINGS...GREENCASTLE AND CLAYLICK.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 121 AND 175...I-70 BETWEEN
MILE MARKERS 147 AND 168...I-81 BETWEEN MILE MARKERS 1 AND 6...I-99
BETWEEN MILE MARKERS 0 AND 9.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30...ROUTE 219...ROUTE 220...ROUTE 522.

LAT...LON 3981 7866 4015 7917 4027 7908 4014 7816
      3972 7757 3972 7801

FORECASTER: STEINBUGL
Special weather statement, Jul 24, 7:57 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
857 AM EDT TUE JUL 24 2012

PAZ033-034-241415-
BEDFORD PA-SOMERSET PA-
857 AM EDT TUE JUL 24 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND
SOUTHWESTERN BEDFORD COUNTIES...

AT 854 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM DERRY
TO DUNBAR...MOVING SOUTHEAST AT 70 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL AFFECT JENNERSTOWN...SHANKSVILLE...CALLIMONT AND LAKE GORDON.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 130.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
40...ROUTE 219...ROUTE 220.

LAT...LON 3971 7939 3974 7941 3982 7937 3985 7942
      3987 7942 4009 7926 4012 7921 4012 7919
      4015 7917 4027 7908 3972 7846

FORECASTER: CR/RG

The radar

The Pittsburgh radar (KPBZ), 116 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 24, 8:25 AM EST to 8:35 AM EST
Where
Somerset County, 0.86 mi WSW of Friedens to Shanksville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.045, -79.015

Thunderstorm winds estimated near 60 mph produced a damage swath of downed trees and utility wires from Friedens and Listie eastward through Shanksville.

Thunderstorm Wind, Somerset

When
July 24, 9:58 AM EST
Where
Somerset County, Confluence
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.820, -79.370

Thunderstorm winds estimated near 60 mph knocked down trees in Confluence.

Lightning, Somerset

When
July 24, 10:00 AM EST
Where
Somerset County, Garrett
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.870, -79.070

A Somerset County woman and her unborn baby were killed when she was struck by lightning around 1100 am EDT. The woman was hit on Rockdale Road in Summit Township near Garrett while taking cover from a storm under a pine tree. According to PSP, the woman, her husband and two of their children were in the woods picking blueberries when it began to storm. The woman took shelter under one tree and her husband and two children took shelter under another tree nearby. The woman's husband was also hit and slightly injured. The children were not affected.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Somerset2012-07-2436FemaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386640, 386644, 386650.